Alert archive / Iowa / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 192, NWS Des Moines, IA

August 29, 2019Appanoose County, Davis County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 29, 2019, 11:15 AM CDT for Appanoose County, Davis County, Iowa. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2019, 11:15 AM CDT (16:15 UTC)
Expired
Aug 29, 2019, 11:32 AM CDT
In force
17 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Appanoose County, IA, Davis County, IA

The radar

The Des Moines radar (KDMX), 143 km from the middle of the area, began a volume at 16:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 4.3 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2019-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2019-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1473 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
269 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

748 
WUUS53 KDMX 291615
SVRDMX
IAC007-051-291645-
/O.NEW.KDMX.SV.W.0192.190829T1615Z-190829T1645Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
1115 AM CDT Thu Aug 29 2019

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Southwestern Davis County in southeastern Iowa...
  Southeastern Appanoose County in south central Iowa...

* Until 1145 AM CDT.

* At 1114 AM CDT, a severe thunderstorm was located 10 miles
  northwest of Lancaster, moving southeast at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Moulton, Cincinnati, Exline, Numa, Centerville Municipal Airport
  and Sharon Bluffs State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4068 9299 4075 9267 4060 9232 4059 9289
TIME...MOT...LOC 1614Z 295DEG 45KT 4064 9267 

HAIL...1.00IN
WIND...60MPH
 
$$

Hagenhoff
2 follow-up statements
929 
WWUS53 KDMX 291630
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
1130 AM CDT Thu Aug 29 2019

IAC007-051-291645-
/O.CON.KDMX.SV.W.0192.000000T0000Z-190829T1645Z/
Davis IA-Appanoose IA-
1130 AM CDT Thu Aug 29 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 AM CDT
FOR SOUTHWESTERN DAVIS AND SOUTHEASTERN APPANOOSE COUNTIES...

At 1130 AM CDT, a severe thunderstorm was located near Downing, or
near Lancaster, moving southeast at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southwestern Davis and southeastern Appanoose Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4070 9259 4060 9232 4059 9278
TIME...MOT...LOC 1630Z 295DEG 45KT 4055 9242 

HAIL...1.00IN
WIND...60MPH
 
$$

Hagenhoff
245 
WWUS53 KDMX 291632
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
1132 AM CDT Thu Aug 29 2019

IAC007-051-291642-
/O.CAN.KDMX.SV.W.0192.000000T0000Z-190829T1645Z/
Davis IA-Appanoose IA-
1132 AM CDT Thu Aug 29 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN DAVIS AND
SOUTHEASTERN APPANOOSE COUNTIES IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

LAT...LON 4070 9259 4060 9232 4059 9278
TIME...MOT...LOC 1629Z 295DEG 45KT 4053 9237 

$$

Hagenhoff

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 5:54 AM CDT, 5 hours 21 minutes earlier.

Area forecast discussion, Aug 29, 5:54 AM CDT, 5 hours 21 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
554 AM CDT Thu Aug 29 2019

.DISCUSSION.../Today through Wednesday/
Issued at 400 AM CDT Thu Aug 29 2019

Surface high pressure has settled southeast into the lower Ohio
Valley this morning with return flow lifting back into Iowa. A few
thunderstorms beginning to develop in response to the theta-e
advection push and increasing mid-level lapse rates over far western
Iowa. This activity will likely continue to bubble into central Iowa
as the forcing shifts east this morning. A couple strong updrafts
with small hail will be possible with this activity. A surface
boundary is currently over central South Dakota and into northwest
Minnesota. This boundary will stretch from roughly Dubuque to Des
Moines and Harlan by mid this afternoon and near Highway 34 in far
southern Iowa towards 7 pm. Strong instability is expected to
develop ahead of the boundary assuming any cloudy debris from this
mornings convection does not hamper heating this afternoon. Surface
based instability in excess of 3500 J/kg still looks possible along
with deep layer shear near 35 kts in vicinity of the boundary. This
will lead to organized thunderstorm development and near
unidirectional flow aloft may result in a few left mover supercells
to develop with an increased threat for large hail. Large hail and
damaging winds in excess of 60 mph will be the main threats with
this activity. For this reason, SPC has placed a slight risk for
severe weather for portions of southern Iowa for today.

A large area of high pressure will move south into the Upper Midwest
late tonight into Friday. This system is expected to keep the state
mostly dry on Friday though some mid-level cloudiness may linger during
the day. High temperatures will be in the low to mid 70s. The
primary forecast challenge for the holiday weekend continues to
focus on precipitation changes and cool temperatures for Saturday.
A wide range of solutions exist which can be seen among the
varying deterministic solutions and varying degrees of influence
of the area of high pressure to the north. The solutions range
from a mostly dry NAM to a wet ECMWF with the GFS somewhere in
between. All have a mid-level ribbon of moisture but differing
degrees of saturation below. Expect the best chances of
precipitation will be over the southwest and southern portions of
the state where easterly flow from the area of high pressure, by
then over the Great Lakes, will have less impact. Lighter
precipitation certainly may extend to the rest of the state. Cloud
cover should prevail much of the day and hold temperatures into
the 60s.

The precipitation should depart the area by Sunday as high pressure
moves back into the state. Continue to maintain dry conditions
for Monday but some signs pointing to a faster progression of the
high moving to the southeast with another system possibly arriving
by late Monday. No changes beyond Monday with high temperatures
in the 80s on Tuesday the cooler for mid-week.

&&

.AVIATION.../For the 12Z TAFS through 12Z Friday morning/
Issued at 550 AM CDT Thu Aug 29 2019

Scattered thunderstorms moving across central and southern Iowa
this morning. Additional storms possible over southern Iowa
including near KOTM. A boundary will move through the area today
with southwest wind ahead becoming northerly with frontal passage.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Donavon
AVIATION...Donavon
Hazardous weather outlook, Aug 29, 3:37 AM CDT, 7 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
337 AM CDT Thu Aug 29 2019

IAZ044>050-057>062-070>075-081>086-092>097-301100-
Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-Audubon-Guthrie-
Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion-
Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-
Decatur-Wayne-Appanoose-Davis-
337 AM CDT Thu Aug 29 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A few non-severe thunderstorms are forecast this morning. More
robust thunderstorms are then likely later this afternoon and
evening, mainly south of Interstate 80 down toward Missouri. Some
of these storms could be severe, with damaging winds the primary
threat but large hail and an isolated tornado also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a slight chance of thunderstorms on Saturday, mainly
south of Interstate 80. Severe weather appears unlikely.

Additional thunderstorm chances will return around the middle of
next week. The severe weather threat is uncertain at this range.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible in southern Iowa late this
afternoon and evening.

IAZ004>007-015>017-023>028-033>039-301100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-
337 AM CDT Thu Aug 29 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorm chances will return around the middle of next week.
The sere weather threat is uncertain at this range.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Lee

In the hours before

Special weather statement, Aug 29, 8:14 AM CDT, 3 hours 1 minute before
Special Weather Statement
National Weather Service Des Moines IA
814 AM CDT Thu Aug 29 2019

IAZ060-061-073-074-291415-
Marion IA-Jasper IA-Polk IA-Warren IA-
814 AM CDT Thu Aug 29 2019

...Up to Penny Sized Hail and Heavy Rain...

At 812 AM CDT, Doppler radar was tracking a strong thunderstorm over
Des Moines Int'l Airport, or near Norwalk, moving east at 30 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Des Moines, West Des Moines, Urbandale, Johnston, Clive, Indianola,
Altoona, Norwalk, Pleasant Hill, Knoxville, Windsor Heights,
Carlisle, Saylorville, Monroe, Pleasantville, Melcher-Dallas,
Southridge Mall, Merle Hay Mall, Iowa Events Center and Iowa State
Fairgrounds.

LAT...LON 4139 9374 4169 9374 4153 9299 4117 9315
TIME...MOT...LOC 1312Z 288DEG 34KT 4154 9368

Hagenhoff
Special weather statement, Aug 29, 10:09 AM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1009 AM CDT Thu Aug 29 2019

IAZ084>086-095>097-291615-
Wapello IA-Appanoose IA-Wayne IA-Lucas IA-Davis IA-Monroe IA-
1009 AM CDT Thu Aug 29 2019

...Small Hail and Heavy Rainfall...

At 1008 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Lake Sundown, or 8 miles southeast of Albia, moving
east at 35 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Ottumwa, Centerville, Chariton, Albia, Bloomfield, Lake Sundown,
Rathbun Lake, Eldon, Seymour, Moravia, Agency, Moulton, Russell,
Mystic, Cincinnati, Blakesburg, Pulaski, Drakesville, Exline and
Williamson.

LAT...LON 4059 9330 4116 9330 4116 9317 4103 9218
      4060 9218 4059 9272
TIME...MOT...LOC 1508Z 275DEG 29KT 4094 9269

Hagenhoff
Local storm report, Aug 29, 10:35 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1035 AM CDT THU AUG 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     HAIL             10 S BLOOMFIELD         40.60N 92.43W
08/29/2019  E0.88 INCH       DAVIS              IA   TRAINED SPOTTER

&&

FOWLE
Local storm report, Aug 29, 10:48 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1048 AM CDT THU AUG 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 AM     HAIL             9 SSW BLOOMFIELD        40.62N 92.45W
08/29/2019  E1.00 INCH       DAVIS              IA   PUBLIC

            PHOTO OF QUARTER SIZED HAIL VIA SOCIAL
            MEDIA. TIME ESTIMATED BY RADAR.

&&

FOWLE

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 4:01 AM CDTSpecial Weather StatementDMXAudubon44 min
Aug 29, 6:00 AM CDTSevere Thunderstorm WarningDMXBoone, Greene27 min
Aug 29, 8:14 AM CDTSpecial Weather StatementDMXMarion, Warren61 min
Aug 29, 10:09 AM CDTSpecial Weather StatementDMXAppanoose, Davis, Monroe, Wapello66 min
Aug 29, 10:19 AM CDTSevere Thunderstorm WarningDMXAppanoose, Davis, Monroe, Wapello56 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.